Skin rash

I've had CLL for almost 9 years. WBC count had been mostly stable around 20K. After my 5th IVIG infusion (Feb 1, 2017), I developed a skin rash that started on my torso and has gone all over my body. It's been 2 months and hardly abated! Dermatologists put me on Prednisone for 3 weeks, and I've been using two different kinds of steroid creams. Some slight relief but rash is still very present.

Don't know if CLL is hindering healing. Has anybody else experienced a rash?

26 Replies

oldestnewest
  • My husband has had CLL for 14 years. He was on imbruvica in February 2016 til end of May and off a month in between because he couldn't tolerate side effects. Early in June he had an all over rash that itched. He started 6 months chemo. He still has rash all over. Not as bad but it didn't go away. The only relief he got was an over counter spray which would stop itching for awhile and hot showers

  • What was the spray? I'm afraid that hot showers would make the skin hot and redder, so mine are comfortably warm.

  • It is in a spray can. RITE Aid brand blue & white anti Itch spray. I can't figure out how to copy paste on here or would send a photo Bill

  • Thanks. I'll look for it.

  • It is a cold spray, spray in hand then rub on

  • I had dire all over body rash, itching drove me crazy...was drawing blood with scratching, so you very much have my sympathy! This was 3 weeks after 1st dose of B. R. I had been quite smug about not having any reaction....Haematologist thought it might be reaction to Septrin so took me off that having put me on Predisilone for 3weeks also. Took Piriton as well. Rash has finally abated, still evident but no longer itching thank god! It was really distressing, wrecked sleeping....doc now says might have been Bendemustine and considering changing that .....bit concerned cos at least B.R was working.

    Good luck to you, try Piriton, generic cheaper than branded! There is quite a lot of rash chat on site, some folks have just put up with it, do not think I could!

  • Glad your rash got better! I'm not familiar with Piriton. Are you in the U.K. or U.S?

  • In U.K. Piriton is an allergy tab containing chlorphenamine maleate. You probably have equivalent in U.S. Good luck.

  • Repeating my post on another group site:

    Re: Ibrutinib activating other auto-immune disorders?

    I've had skin rashes/Psoriasis on my legs and arms, ever since my CLL diagnosis and each of my 4 treatments exaggerated the autoimmune reactions. Ibrutinib was the worst by far, with a general red rash that was painful like a sunburn. Rituxan and Idelalisib caused small red spots that are connected in a red mesh network, but no itch and very little discomfort, just plaques that eventually develop on the surface. Venetoclax seems to have promoted much larger dime sized spots that I thought looked like early Mycosis Fungoides/CTCL.

    I had many biopsies done since 2007 with few useful results. The most informative were last year, before Venetoclax and just 2 weeks ago (after 10 months of Venetoclax). Weill Cornell NY Presbyterian has an expert pathologist (Dr. Magro) that examined both and gave a report that was tough to decipher. Dr. Furman boiled it down to "You do not have CTCL or mycosis fungoides (the lymphomas). You do have a T cell dyscrasia which simply means an abnormal proliferation of T cells in the skin. The immune dysregulation in CLL patients really impacts all of the different cell lineages, and that is what we are likely seeing."

    We have learned that steroid creams like Triamcinolone are helpful when the reaction is strongest (usually cold dry weather), moisturizers like CeraVe can keep the milder reaction under control. Photo-therapy (lightbox treatment with UVB rays 1-3 times per week) is effective to nearly eliminate the red spots but seems to accentuate Seborrheic keratosis.

    If you want more details of the tests done by the pathologist or names and contact info for the doctors, send me a private message, I'l be happy to share them.

    Len

  • Thank you, Len. This is very informative.

  • Are you treatment naive? Have you had another IVIG treatment since the rash started?

  • Oh, no! No more IVIGs.

  • It could have been something in the IVIG. I was told that there could be side effects from it . Personally have not had any. Since this was not your first IVIG, maybe they changed brands thus time. Hopefully you will find relief soon!

  • This is my 4th year since CLL dx, am nearly 79 yo and still on W&W. Developed a skin rash with some kind of 3rd dimension texture about 1 year ago on my right ankle, and my leukemia specialist at Hospital General in Mexico City sent me to the Dermatology Dept. They scraped up a bit and cultivated in the lab, and applied an ointment and gave me more to keep it up for 15 days. Rash and texture have largely subsided, so good luck to you too.

  • Do you have the name of the ointment?

  • Sorry I do not, but I will try to ask, but my hospital is huge. I have a regular appointment the week after Easter. In my case I was told it was not CLL related, but rather due to a fungus infection similar to athlete´s foot. Good luck anyway.

  • I had a rash shortly after starting BR treatment in mid 2015. I stopped using allipurinol and rash slowly subsided. After a few weeks it was gone, never to return.

  • About one year after FCR treatment it started and has been continuous for the last six months. Also have had boils and fungus infections. All seems autoimmune related. Battling it the same way all you are. Have found liquid over the counter anti itch really helps! Good luck all!

  • What is the OTC anti-itch treatment?

  • It is Premier Value Extra Strength Itch Relief Gel Diphenhydramine Hydrochloride 2%. At night my legs will start itching very badly and I rub this on and gone. Just something I got at the local Discount Drug Mart and it works!!! I have skin rash on over my legs and trunk, but the itching is real bad on the legs! If this were not enough I have another boil starting. I put on prescription creams and take antibiotics for the boils. It helps a little bit, but not a lot. Never had any of these problems until a year after treatment! It is a battle as you know. Best of luck!!!

  • Thank you! I'll check it out. Best to you.

  • Thank you everyone for your replies. Apparently rashes are not uncommon with CLL. Many of you connect the rash with drug treatment and it seems to trigger an allergic or autoimmune response. My oncologist, family dr. and dermatologists here are baffled. My family dr. suggested this week that my next step would be Mayo Clinic​. I'm not sure they would have a cure.

    Seems most of you are riding it out, using topical anti-itch treatments. Some nights the itching on my back is so irritating that I can't sleep, so I take benedryl to relieve the itching and it helps me sleep. But I don't want to do this long term!

    I've also seen an ND who put me on detox capsules and homeopathic detox drops. Waiting to see if these help. Has anybody tried this approach?

    Thanks again for everyone's input. God bless you all.

  • The dermatologist had me get a cream with 10% urea. It works well on the rough scaly areas from rashes. It's hard to find. I found on line. If you have prescription for it compounded it is very expensive.

  • Reactions to IVIG can be brand specific. I would ask specifically which brand was used each time you got it. I hope the rash is improving!

  • Thank you. Finally, after 9 weeks, it's starting to diminish. Whew!

  • My rash would fade then return. Finally at 4 1/2 months, my wife suggested that too much Vitamin A can cause a rash. I had been taking 10,000 IUs in a Vitamin A gelcap plus an equal amount included in my multi. This came to 400% RDA. So I stopped the vitamin A gelcap and went to half dose on my multi. After two weeks the rash is almost gone. Cause or coincidence? I'm guardedly optimistic, as the rash has come back before, but now it's better than at any time since it started.

You may also like...